Oregon, 2005Heavy Snow in Oregon, January 7 to 9, 2005
January 7 to 9, 2005 · NWS MFR · 31 events in 6 counties and zones
A Winter Storm Warning was issued for Oregon zones ORZ024 above 1000 feet at 07/0500 PST, effective 07/1600 to 08/1600 PST. Another Winter Storm Warning was issued for ORZ026 above 1500 feet at 08/0830 PST, effective until 09/0400 PST.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Winter Storm Warning was issued for Oregon zones ORZ024 above 1000 feet at 07/0500 PST, effective 07/1600 to 08/1600 PST. Another Winter Storm Warning was issued for ORZ026 above 1500 feet at 08/0830 PST, effective until 09/0400 PST. Both warnings were cancelled at 08/1400 PST. Numerous reports verified the warning, and one report verified a Heavy Snow Warning in zone ORZ028
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 7, 3:52 AM PST, 38 minutes earlier.
Area forecast discussion, Jan 7, 3:52 AM PST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
352 AM PST FRI JAN 7 2005
.DISCUSSION...TWO LOWS TO DEAL WITH TODAY..ONE COMING IN FROM THE
NORTHWEST AND THE OTHER COMING UP FROM THE SOUTHWEST. RADAR SHOWING
WIDESPREAD PRECIP RAPIDLY ADVANCING INLAND AND NORTH FROM THE
SOUTHERN LOW AND PRECIP ALSO STARTING TO INCREASE IN SOUTH TO
SOUTHEAST FLOW BETWEEN THE TWO LOWS OVER WESTERN OREGON. FAIRLY GOOD
OVERUNNING THIS MORNING INTO EARLY AFTERNOON WITH PRECIP EXPECTED TO
OVERSPREAD THE AREA...LEAST AMOUNTS FAR EASTERN ZONES. SNOW LEVELS
SHUD RISE FROM NEAR 1500 FT THIS MORNING TO AROUND 2000 FEET BY MID
DAY.
LATER THIS AFTERNOON THE COLD FRONT IS EXPECTED TO COME INLAND
WITH THE UPPER LOW REMAINING OVER THE EPAC. THE FRONT MAY BE A BIT
DELAYED PERHAPS FROM PREVIOUS THINKING AS THE UPPER LOW SHOWS DIGGING
POTENTIAL OVER THE EPAC. TEMPERATURE PROFILES STILL SUPPORT SNOW
LEVELS FALLING TO NEAR VALLEY FLOORS MOST AREAS BEHIND THE FRONT.
LOOKS A LITTLE SKETCHY FOR ACCUMULATIONS DOWN TO 1000 FEET THOUGH
WITH TEMPS NOT LOOKING QUITE AS COLD AS PREVIOUSLY THOUGHT. THE UPPER
LEVELS WILL BE QUITE COLD HOWEVER AND THE FRONT LOOKS LIKE IT WILL BE
FAIRLY ENERGETIC AND EXPECT THE COLD AIR ALOFT MAY BE PULLED DOWN IN
DEVELOPING INSTABILITY.
STILL EXPECT SISKIYOU COUNTY TO SEE WARNING AMOUNTS WHILE THE
REMAINDER OF THE AREA LOOKS ON TRACK WITH AT LEAST ADVISORIES. WILL
UPGRADE SOME AREAS TO WARNINGS...ZONES 024 IN OREGON...AND 081-083 IN
CA. AM ALSO INTRODUCING AN ADVISORY TO THE COAST RANGE ABOVE 1000
FEET TNT/SAT. THE SWRN TIER OF THE FORECAST AREA WILL BE HARDEST HIT
WITH THE PRECIP WITH MODEST SW FLOW ALOFT.
SATURDAY NIGHT THROUGH SUNDAY LOOKS INTERESTING AS WELL AS THE FRONT
RETURNS NORTH AND HANGS OVER THE AREA WITH A WAVE DEVELOPING. COULD
SEE GOOD ONGOING PRECIP AMOUNTS...THOUGH SNOW LEVELS SHOULD RISE
UP A BIT FROM NEAR VALLEY FLOORS. GOOD POTENTIAL FOR ONGOING SNOW
HEADLINES.
MONDAY AND BEYOND...UPPER LOW FILLS AND COMES INLAND WITH DEVELOPING
NW FLOW AND SUBTLE RIDGING. POPS GRADUALLY TAPER OFF THROUGH THURS.
STAVISH
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING THIS AFTERNOON THROUGH SATURDAY ABOVE 1000
FEET ZONE 24.
SNOW ADVISORY LATE THIS AFTERNOON THRU SATURDAY AFTERNOON ABOVE
1000 FT ZONES 021/022/23/25/26.
SNOW ADVISORY THIS MORNING THROUGH SATURDAY AFTERNOON ZONES
27/28/29/30/31.
CA...WINTER STORM WARNING THIS MORNING THRU SATURDAY AFTERNOON ZONES
80/81/82/83.
SNOW ADVISORY FRIDAY AFTERNOON THRU SATURDAY AFTERNOON ZONES
84/85.
&&
ALSO VISIT THE NWS ON THE WEB AT WEATHER.GOV/MEDFORDHazardous weather outlook, Jan 6, 7:00 AM PST, 21 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
700 AM PST THU JAN 6 2005
CAZ080-071430-
WESTERN SISKIYOU COUNTY-
700 AM PST THU JAN 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINTER STORM WATCH FOR FRIDAY MORNING THROUGH FRIDAY NIGHT. SEE
PDXWSWMFR FOR FURTHER INFORMATION. POSSIBLE HEAVY SNOW SATURDAY.
SEE PDXSPSMFR FOR FURTHER INFORMATION. OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED.
CAZ081-084-085-ORZ021>031-071430-
CENTRAL AND EASTERN LAKE COUNTY-CENTRAL DOUGLAS COUNTY-
CENTRAL SISKIYOU COUNTY-CURRY COUNTY COAST-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-KLAMATH BASIN-
MODOC COUNTY-NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
SOUTH CENTRAL OREGON CASCADES-SOUTH CENTRAL OREGON COAST-
700 AM PST THU JAN 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
POSSIBLE HEAVY SNOW FRIDAY AND SATURDAY. SEE PDXSPSMFR FOR FURTHER
INFORMATION. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.
CAZ082-083-071430-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
700 AM PST THU JAN 6 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINTER STORM WATCH FOR FRIDAY MORNING TO SUNDAY AFTERNOON. SEE
PDXWSWMFR FOR FURTHER INFORMATION. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED.
GERIG
Heavy Snow, Eastern Curry County & Josephine County
- When
- January 7, 4:30 AM PST to 8:00 AM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
Spotter 1SSW OBrien reported 4 inches of snow in 3.5 hours.
Heavy Snow, Eastern Curry County & Josephine County
- When
- January 7, 5:30 AM PST to January 8, 5:30 AM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
The cooperative observer at Cave Junction at 1280 feet reported 8 inches of snow in 24 hours.
Heavy Snow, Eastern Curry County & Josephine County
- When
- January 7, 8:00 AM PST to January 8, 8:00 AM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
The cooperative observer 1NW Williams at 1450 feet reported 10 inches of snow in 24 hours.
Heavy Snow, Jackson County
- When
- January 7, 10:00 AM PST to January 8, 10:00 AM PST
- Where
- Jackson County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.432, -122.728 (the zone’s center; the record gives no point)
The coop observer at Prospect at 2582 feet recorded 9.9 inches of snow in 24 hours.
Heavy Snow, Jackson County
- When
- January 7, 5:00 PM PST to January 8, 5:00 AM PST
- Where
- Jackson County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.432, -122.728 (the zone’s center; the record gives no point)
Spotter 5SW Ruch at China Gulch at 2000 feet reported 5 inches of snow overnight.
Heavy Snow, Eastern Curry County & Josephine County
- When
- January 7, 6:00 PM PST to January 8, 6:00 AM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
Spotter 5WNW Applegate at 1440 feet reported 7 inches of snow overnight.
Heavy Snow, Eastern Curry County & Josephine County
- When
- January 7, 6:00 PM PST to January 8, 6:00 PM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
Spotter 5WNW Applegate recorded 14.5 inches of snow in 24 hours.
Heavy Snow, Eastern Curry County & Josephine County
- When
- January 7, 7:00 PM PST to January 8, 7:00 AM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
Spotter 1SSW OBrien recorded 4 inches of snow overnight.
Heavy Snow, Jackson County
- When
- January 7, 7:00 PM PST to January 8, 7:00 AM PST
- Where
- Jackson County forecast zone
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 42.432, -122.728 (the zone’s center; the record gives no point)
NWS Employee 2SW Shady Cove reported 7 inches overnight.
Heavy Snow, Eastern Curry County & Josephine County
- When
- January 7, 7:00 PM PST to January 8, 7:00 AM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
Spotter 4NNW Grants Pass at 1300 feet recorded 4 inches of snow in 12 hours.
Heavy Snow, Jackson County
- When
- January 7, 8:00 PM PST to January 8, 8:00 PM PST
- Where
- Jackson County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.432, -122.728 (the zone’s center; the record gives no point)
Spotter 6SE Jacksonville recorded 6 inches of snow in 24 hours.
Heavy Snow, Siskiyou Mountains & Southern Oregon Cascades
- When
- January 7, 10:00 PM PST to January 8, 10:00 PM PST
- Where
- Siskiyou Mountains & Southern Oregon Cascades forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 42.495, -122.645 (the zone’s center; the record gives no point)
A SNOTEL station at Bigelow Camp at 5100 feet recorded 26 inches of snow in 24 hours.
Heavy Snow, Jackson County
- When
- January 7, 10:00 PM PST to January 8, 10:00 PM PST
- Where
- Jackson County forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.432, -122.728 (the zone’s center; the record gives no point)
16 inches of snow recorded at Sam's Valley in 24 hours.
Heavy Snow, Eastern Curry County & Josephine County
- When
- January 7, 10:00 PM PST to January 8, 10:00 PM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
12 inches of snow recorded at Grants Pass in 24 hours.
Heavy Snow, Jackson County
- When
- January 7, 10:00 PM PST to January 8, 10:00 PM PST
- Where
- Jackson County forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.432, -122.728 (the zone’s center; the record gives no point)
7 inches of snow recorded at Rogue River in 24 hours.
Heavy Snow, Jackson County
- When
- January 7, 10:00 PM PST to January 8, 10:00 PM PST
- Where
- Jackson County forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.432, -122.728 (the zone’s center; the record gives no point)
12 inches of snow recorded at Ruch in 24 hours.
Heavy Snow, Central Douglas County
- When
- January 7, 10:00 PM PST to January 8, 10:00 PM PST
- Where
- Central Douglas County forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.235, -123.636 (the zone’s center; the record gives no point)
14.5 inches of snow recorded at Azalea.
Heavy Snow, Jackson County
- When
- January 7, 10:00 PM PST to January 8, 10:00 PM PST
- Where
- Jackson County forecast zone
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.432, -122.728 (the zone’s center; the record gives no point)
11 inches of snow recorded at Wimer.
Heavy Snow, Central Douglas County
- When
- January 7, 11:00 PM PST to January 8, 6:00 AM PST
- Where
- Central Douglas County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.235, -123.636 (the zone’s center; the record gives no point)
Spotter N Azalea at 1990 feet reported 6.5 inches of snow in 7 hours. Snow depth on ground at 08/1200 PST was 12 inches.
Heavy Snow, Jackson County
- When
- January 7, 11:30 PM PST to January 8, 11:30 AM PST
- Where
- Jackson County forecast zone
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 42.432, -122.728 (the zone’s center; the record gives no point)
NWS Employee at 1425 feet in Eagle Point recorded 6 inches of snow in 12 hours.
Heavy Snow, Central & Eastern Lake County
- When
- January 8, 12:00 AM PST to 8:00 AM PST
- Where
- Central & Eastern Lake County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.793, -120.387 (the zone’s center; the record gives no point)
Spotter 1N Summer Lake at 4272 feet recorded 6 inches of snow in 8 hours.
Heavy Snow, Jackson County
- When
- January 8, 12:00 AM PST to 12:00 PM PST
- Where
- Jackson County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.432, -122.728 (the zone’s center; the record gives no point)
Spotter 1N Ashland in Buncom at 1780 feet recorded 5 inches of snow overnight.
Heavy Snow, Eastern Curry County & Josephine County
- When
- January 8, 12:00 AM PST to 9:00 AM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
Spotter 2NNE Selma at 1200 feet reported 7 inches of snow in 9 hours.\
Heavy Snow, Eastern Curry County & Josephine County
- When
- January 8, 12:00 AM PST to 12:00 PM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
Spotter 1WSW Williams at 1600 feet recorded 12 inches of snow overnight.
Heavy Snow, Central Douglas County
- When
- January 8, 12:00 AM PST to 12:00 PM PST
- Where
- Central Douglas County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.235, -123.636 (the zone’s center; the record gives no point)
Spotter 2 E Glendale recorded 6-7 inches of snow overnight.
Heavy Snow, Jackson County
- When
- January 8, 12:00 AM PST to 12:00 PM PST
- Where
- Jackson County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.432, -122.728 (the zone’s center; the record gives no point)
Spotter 7W Shady Cove at Morris Creek and East Evans at 2000 feet 15 inches of new snow.
Heavy Snow, Eastern Curry County & Josephine County
- When
- January 8, 4:00 AM PST to 4:00 PM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
Spotter 4WNW Merlin at 900 feet recorded 8.5 inches of snow in 12 hours.
Heavy Snow, Eastern Curry County & Josephine County
- When
- January 8, 4:00 AM PST to 4:00 PM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
Spotter 3NE Merlin at 1100 feet recorded 5.5 inches of snow in 12 hours.
Heavy Snow, Eastern Curry County & Josephine County
- When
- January 8, 5:30 AM PST to January 9, 5:30 AM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
The cooperative observer at Cave Junction at 1280 feet reported 8 inches of snow in 24 hours.
Heavy Snow, Eastern Curry County & Josephine County
- When
- January 8, 8:00 AM PST to January 9, 8:00 AM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
The cooperative observer 1 NW Williams at 1450 feet reported 10 inches of snow in 24 hours.
Heavy Snow, Eastern Douglas County Foothills
- When
- January 8, 10:00 AM PST to January 9, 10:00 AM PST
- Where
- Eastern Douglas County Foothills forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.285, -123.179 (the zone’s center; the record gives no point)
The coop observer at Toketee Falls at 2060 feeet recorded 8.5 inches of snow in 24 hours.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in California, January 7 to 11, 200511 deaths · $210 million · 58 kt wind · 13 events
- Avalanche and Flooding in Utah, January 7 to 12, 20053 deaths · 6 injured · $300 million · 99 kt wind · 15 events
- Tornadoes and Damaging Winds in Mississippi, January 7, 2005$1.3 million · F2 · 12 events
- Heavy Rain in California, January 7 to 11, 2005$132 million · 4 events
- Winter Storm and Flood in California, January 7 to 10, 20051 death · 4 events
- Flooding in Kentucky, January 7 to 29, 2005$950,000 · 7 events
- Strong Wind in California, January 7, 20051 injured · $600,000 · 8 events
- High Wind and Strong Wind in California, January 7, 2005$545,000 · 65 kt wind · 5 events
- Winter Storm in California, January 7 to 8, 20053 injured · $135,000 · 2 events
- Heavy Snow in Washington, January 7, 2005$180,000 · 4 events
- Winter Storm in Ohio, January 7 to 8, 2005$100,000 · 1 event
- Strong Wind in California, January 7, 2005$50,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434039, 5434268, 5434266, 5434037, 5434040, 5434041, 5434259, 5434158, 5434159, 5434160, 5434258, 5434036, 5434260, 5434261, 5434262, 5434263, 5434264, 5434265, 5434157, 5434252, 5434161, 5434250, 5434251, 5434253, 5434254, 5434255, 5434256, 5434257, 5434269, 5434267, 5434038.